SIR: Clinical studies have shown that although olanzapine has a low frequency of extrapyramidal and neuroendocrine side effects, it may cause acute extrapyramidal symptoms,1,2 and it appears to be intermediate between risperidone and clozapine in inducing such symptoms. We report two cases of patients who developed acute dystonia while receiving the lowest therapeutic dose, 5 mg/day, of olanzapine.
Case 1. Mrs. M is a 56-year-old woman with a 20-year history of paranoid schizophrenia. She had previously been treated with haloperidol and trifluoperazine but experienced severe parkinsonism, akathisia, and oculogyric signs, which were controlled with biperiden 12 mg/day. After moderate improvement in her psychotic symptoms, Mrs. M switched to thioridazine 100 mg/day, tapered to 50 mg/day, plus biperiden 4 mg/day. Thioridazine was replaced by olanzapine, starting at 5 mg/day and increasing over 5 days to 10 mg/day. Even at the dose of 5 mg/day, she presented with torticollis and oculogyric signs, and with the dose of 10 mg/day, she manifested akinesia, stiffness, lingual dystonia, and dysarthria, which were not adequately controlled with benzhexol 15 mg/day. She resumed treatment with thioridazine, at 100 mg/day, with benzhexol 10 mg/day; she still manifested oculogyric crises at times. No dystonic symptoms had occurred after previous reductions of neuroleptic dosages.
Case 2. Mr. T is a 50-year-old man with schizophrenia since the age of 33. Several trials of antipsychotics had not been effective, and he had experienced severe extrapyramidal symptoms after taking neuroleptics. Recently he had been treated with risperidone 2 mg/day and biperiden 2 mg twice a day. This treatment was discontinued and, after 2 days, olanzapine 5 mg/day was begun. However, a few hours after taking the drug, a disturbing acute dystonic reaction occurred with lingual dystonia and dysarthria, spasm of the patient's neck muscles, and severe torticollis, relieved within 2 hours with biperiden 4 mg and orphenadrine 50 mg orally. Olanzapine was discontinued, and Mr. T resumed treatment with risperidone 2 mg/day and biperiden 2 mg three times a day.
To our knowledge, this is the first report of acute dystonia caused by the lowest therapeutic dose of olanzapine (5 mg), suggesting that olanzapine, despite its chemical and pharmacologic similarities to clozapine, has the potential to cause acute extrapyramidal symptoms even at a very low dosage. In keeping with a previous report,2 the high propensity of both of these patients to manifest extrapyramidal symptoms during previous treatment with antipsychotics placed them at a higher risk of manifesting acute dystonic reactions. Doses of 5 mg of olanzapine show D2 occupancy of 43%—64%,3 while the occupancy threshold for obtaining antipsychotic action lies in the range 65%—70%. These unwanted effects are unusual, but they may give a good measure of tolerability of the new antipsychotics beyond the premarketing trials.4 Clinicians should consider the possibility of the development of acute dystonia in susceptible individuals even with doses insufficient to obtain a true antipsychotic action.